Pink patches on the hip and buttock - Clinical Advisor

Pink patches on the hip and buttock

Slideshow

  • Slide

A 43-year-old elementary school teacher presents with a rash that began on his left thigh approximately 4 months earlier; the rash has since spread. It is mildly itchy but has no associated pain or bleeding. His past medical history is significant for allergic rhinitis and atopic dermatitis. Suspecting eczema, he has been applying an over-the-counter hydrocortisone 1% cream as well as a moisturizer, which transiently alleviates the itch. He has not changed laundry or hygiene products. On physical examination, there are slightly erythematous, minimally scaly patches scattered over his left hip and buttock. 

Tinea incognito is a cutaneous dermatophyte infection, the appearance of which has been altered by the chronic use of topical or systemic immunosuppressive agents. Because itch is commonly associated, patients often use, or are prescribed, over-the-counter or prescription-strength topical steroids,...

Submit your diagnosis to see full explanation.

Tinea incognito is a cutaneous dermatophyte infection, the appearance of which has been altered by the chronic use of topical or systemic immunosuppressive agents. Because itch is commonly associated, patients often use, or are prescribed, over-the-counter or prescription-strength topical steroids, respectively.

Dermatophytes metabolize keratin in the stratum corneum via keratolytic enzymes. The host’s normal response to the fungus and to these keratolytic enzymes results in the characteristic symptoms and clinical appearance of ringworm. By blunting the host’s normal immune response, immune suppressants change the clinical appearance of the cutaneous reaction and the host’s sense of pruritus. Unfortunately, immune suppression also increases morbidity by enhancing fungal growth.

The term tinea incognito (TI), first coined in 1968 by Ive and Marks in the British Medical Journal, was used to describe 14 cases of cutaneous ringworm with unusual clinical presentations resulting from local application of corticosteroids.1 In their case series, the notably unusual presentations resembled various other dermatologic disorders, including papular rosacea, leprosy, and poikiloderma; the fungi Epidermophyton floccosum and Trichophyton rubrum were the most common causes.2 More recently, large-scale trials outside the United States have shown TI to be linked to more than 12 different species of fungi, with T rubrum and T verrucosum being among the most common.2-4

TI commonly affects middle-aged people (mean age, 32-44 years), with an approximately equal incidence between men and women.4-6 The largest and most recent epidemiologic survey of patients with TI showed that 23% had coexisting nondermatologic disorders such as diabetes, hypertension, and malignancy, but only 5.7% had coexisting dermatologic diseases.6 Finally, although TI was initially linked to topical and systemic corticosteroid use, it has more recently been recorded in individuals using topical calcineurin inhibitors as well.5,6

 

As previously mentioned, there are multiple clinical presentations for TI. Although the majority of TI cases occur on the face and trunk, any area, including the groin, extremities, and scalp, can be affected.2,4,5 Compared with dermatophyte infections not treated with immune suppressants, TI lesions tend to have less scale and minimally raised borders. However, they can have erythema, edema, and pustules3; they are often expansive and can mimic other skin diseases. Eczema, either intrinsic (atopic dermatitis) or extrinsic (contact dermatitis), is the most common eruption that is imitated.2,4,5,7 Other primary cutaneous disorders frequently impersonated by TI include psoriasis, lupus erythematosus, rosacea, pyoderma, and granuloma annulare.2-5

Because TI mimics other dermatologic disorders, it must be differentiated from these primary dermatoses. Most eczemas respond readily to topical steroids and emollients; therefore, worsening of supposed “eczema” with the use of topical immune suppressants is unusual. In this setting, the possibility of TI should be suspected. Psoriasis usually has a classic distribution that helps to differentiate it, as does granuloma annulare. Cutaneous lupus is similarly responsive to steroids or has a characteristic diagnostic appearance. Facial pustules are common in rosacea, but rosacea is mostly a symmetrical disorder. Asymmetrical facial papules and pustules in the setting of steroid use should raise the question of possible TI.

Confirming the presence of fungus by culture is the gold standard for the diagnosis of any dermatophyte infection; however, the time required before results are available delays the ultimate diagnosis and potential therapy.8 Microscopic examination of a potassium hydroxide preparation performed on skin scrapings is the most commonly used bedside test to identify a fungal infection. Skin biopsy with special stains is similarly diagnostic, but is more invasive and usually not necessary unless one is investigating the presence of another underlying dermatosis.3 For those experienced with handheld reflectance confocal microscopy—an emerging diagnostic tool—the diagnosis of TI may also be made readily at the bedside, but expertise in this technology is currently limited.8

Treatment of TI depends on the location and extent of the infection, but starts with cessation of immunosuppressive agents, if possible. For patients with limited skin involvement, topical azoles or allylamines can be effective. Combination steroid/antifungal products are largely ineffective because of the high potency of the incorporated steroid. More extensive infections, and those that fail topical therapy, require systemic treatment.3 Oral therapy with terbinafine, fluconazole, or itraconazole for 2 to 4 weeks is usually effective for cutaneous disease.3,9 Of note, prolonged use of systemic antifungal agents requires monitoring the liver and consideration of relevant drug interactions. Ultimately, the choice and duration of therapy depends upon an individual’s other medical conditions and clinical response to therapy.

In our case, the patient discontinued the topical steroid and was placed on oral terbinafine, at 250 mg daily, for 2 weeks. The eruption was fully resolved at his follow-up visit 3 weeks later.

Vernon Forrester is a medical student and Julia R. Nunley, MD, is a professor of dermatology and program director of dermatology at the Medical College of Virginia Hospitals of Virginia Commonwealth University in Richmond.

References

  1. Ive FA, Marks R. Tinea incognito. Br Med J. 1968;3(5611):149-152.
  2. Ansar A, Farshchian M, Nazeri H, Ghiasian SA. Clinico-epidemiological and mycological aspects of tinea incognito in Iran: a 16-year study. Med Mycol J. 2011;52(1):25-32.
  3. Romano C, Maritati E, Gianni C. Tinea incognito in Italy: a 15-year survey. Mycoses. 2006;49(5):383-387.
  4. Kim WJ, Kim TW, Mun JH, et al. Tinea incognito in Korea and its risk factors: nine-year multicenter survey. J Korean Med Sci. 2013;28(1):145-151.
  5. Crawford KM, Bostrom P, Russ B, Boyd J. Pimecrolimus-induced tinea incognito. Skinmed. 2004;3(6):352-353.
  6. Siddaiah N, Erickson Q, Miller G, Elston DM. Tacrolimus-induced tinea incognito. Cutis. 2004;73(4):237-238.
  7. Thomsen SF. Atopic dermatitis: natural history, diagnosis, and treatment. ISRN Allergy. 2014;2014:354250.
  8. Navarrete-Dechent C, Bajaj S, Marghoob AA, Marchetti MA. Rapid diagnosis of tinea incognito using handheld reflectance confocal microscopy: a paradigm shift in dermatology? Mycoses. 2015;58(6):383-386.
  9. Faergemann J, Mörk NJ, Haglund A, Odegård T. A multicentre (double-blind) comparative study to assess the safety and efficacy of fluconazole and griseofulvin in the treatment of tinea corporis and tinea cruris. Br J Dermatol. 1997;136(4):575-577.

Next hm-slideshow in Dermatology Clinics